Alert archive / Oklahoma / Winter Storm Warnings in 2022

Winter Storm Warning 3, NWS Tulsa, OK

February 16, 2022

NWS Tulsa, OK issued this winter storm warning at Feb 16, 2022, 2:53 PM CST. It took effect at Feb 17, 2022, 4:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2022, 2:53 PM CST (20:53 UTC)
In effect from
Feb 17, 2022, 4:00 AM CST
Expired
Feb 17, 2022, 1:24 PM CST
In force
9 hr
Issued by
NWS Tulsa, OK

The text

As transmitted.

741 
WWUS44 KTSA 162053
WSWTSA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tulsa OK
253 PM CST Wed Feb 16 2022

OKZ054-171030-
/O.UPG.KTSA.WS.A.0003.220217T1200Z-220218T0000Z/
/O.NEW.KTSA.WS.W.0003.220217T1000Z-220218T0000Z/
Osage-
Including the city of Pawhuska
253 PM CST Wed Feb 16 2022

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 6 PM CST
THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations up to 4
  inches possible in far northern and northwest Osage county, with
  1 to 2 inches elsewhere. Ice accumulations of up to one tenth of
  an inch possible before the snow. Winds gusting as high as 35
  miles an hour.

* WHERE...Osage County.

* WHEN...From 4 AM to 6 PM CST Thursday.

* IMPACTS...Plan on travel impacts. The potentially hazardous
  conditions may disrupt daily life, with threats to life 
  possible.

* ADDITIONAL DETAILS...Consider delaying travel on Thursday. 
  Motorists should use extreme caution if travel is absolutely 
  necessary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For the latest road conditions call 1-844-465-4997 or go to
okRoads.org.

&&

$$

OKZ055>059-171030-
/O.NEW.KTSA.WW.Y.0005.220217T1000Z-220218T0000Z/
Washington OK-Nowata-Craig-Ottawa-Pawnee-
Including the cities of Bartlesville, Nowata, Vinita, Miami, 
and Pawnee
253 PM CST Wed Feb 16 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 6 PM CST
THURSDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  up to two inches and ice accumulations of up to one tenth of an
  inch. Winds gusting as high as 35 miles an hour.

* WHERE...Washington OK, Nowata, Craig, Ottawa and Pawnee 
  Counties.

* WHEN...From 4 AM to 6 PM CST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For the latest road conditions call 1-844-465-4997 or go to
okRoads.org.

&&

$$

Stay tuned to NOAA weather radio,commercial radio or television
for the latest information,forecasts,and warnings.
For more information from the National Weather Service visit
https://weather.gov/tsa
2 follow-up statements
636 
WWUS44 KTSA 170832
WSWTSA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tulsa OK
232 AM CST Thu Feb 17 2022

OKZ054-180000-
/O.CON.KTSA.WS.W.0003.220217T1000Z-220218T0000Z/
Osage-
Including the city of Pawhuska
232 AM CST Thu Feb 17 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Heavy snow expected, starting off as a wintry mix. Total
  snow accumulations of 1 to 3 inches and ice accumulations of a
  light glaze. The higher accumulations will be confined to the
  north and west portion of the county near the Kansas border. In
  addition, north winds will gust as high as 45 mph and could
  cause near blizzard conditions during the mid morning hours
  across the north and west portion of the county.

* WHERE...Osage County.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. Near blizzard
  conditions during the morning hours could make travel difficult
  within the heavy snow band.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For the latest road conditions call 1-844-465-4997 or go to
okRoads.org.

&&

$$

OKZ060>064-180000-
/O.EXA.KTSA.WW.Y.0005.220217T1000Z-220218T0000Z/
Tulsa-Rogers-Mayes-Delaware-Creek-
Including the cities of Tulsa, Claremore, Pryor, Grove, Jay, 
and Sapulpa
232 AM CST Thu Feb 17 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  up to one inch and ice accumulations of a light glaze. North winds
  will gust as high as 45 mph.

* WHERE...Tulsa, Rogers, Mayes, Delaware and Creek Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions, mainly on elevated
  surfaces such as bridges and overpasses. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For the latest road conditions call 1-844-465-4997 or go to
okRoads.org.

&&

$$

OKZ055>059-180000-
/O.CON.KTSA.WW.Y.0005.220217T1000Z-220218T0000Z/
Washington OK-Nowata-Craig-Ottawa-Pawnee-
Including the cities of Bartlesville, Nowata, Vinita, Miami, 
and Pawnee
232 AM CST Thu Feb 17 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  up to two inches and ice accumulations of a light glaze. North
  winds will gust as high as 45 mph.

* WHERE...Pawnee, Washington OK, Craig, Nowata and Ottawa 
  Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For the latest road conditions call 1-844-465-4997 or go to
okRoads.org.

&&

$$

Stay tuned to NOAA weather radio,commercial radio or television
for the latest information,forecasts,and warnings.
For more information from the National Weather Service visit
https://weather.gov/tsa
807 
WWUS44 KTSA 171924
WSWTSA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tulsa OK
124 PM CST Thu Feb 17 2022

OKZ054-172030-
/O.CAN.KTSA.WS.W.0003.000000T0000Z-220218T0000Z/
Osage-
Including the city of Pawhuska
124 PM CST Thu Feb 17 2022

...WINTER STORM WARNING IS CANCELLED...

Light snow will continue across parts of Osage County through 3 
PM, but no additional accumulation is expected. Therefore, the
winter storm warning has been cancelled. Use caution while 
traveling, as slick spots may remain on untreated roadways and 
elevated surfaces.

$$

OKZ055>064-172030-
/O.CAN.KTSA.WW.Y.0005.000000T0000Z-220218T0000Z/
Washington OK-Nowata-Craig-Ottawa-Pawnee-Tulsa-Rogers-Mayes-
Delaware-Creek-
Including the cities of Bartlesville, Nowata, Vinita, Miami, 
Pawnee, Tulsa, Claremore, Pryor, Grove, Jay, and Sapulpa
124 PM CST Thu Feb 17 2022

...WINTER WEATHER ADVISORY IS CANCELLED...

Light snow will continue through 3 PM, but no additional 
accumulation is expected. Therefore, the winter weather advisory
has been cancelled. Use caution while traveling, as slick spots 
may remain on untreated roadways and elevated surfaces.

$$

Stay tuned to NOAA weather radio,commercial radio or television
for the latest information,forecasts,and warnings.
For more information from the National Weather Service visit
https://weather.gov/tsa

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this winter storm warning went out at Feb 16, 11:39 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 16, 11:39 AM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1139 AM CST Wed Feb 16 2022

...New AVIATION...

.SHORT TERM...
(The rest of today)
Issued at 1033 AM CST Wed Feb 16 2022

Overall, the forecast remains largely on track, with the main
points for today including increasing chances for showers within
the low level jet/moisture axis and very gusty southerly winds
north of I-40. The existing wind advisory has been extended until
6 pm this evening, with parts of far northeast Oklahoma and far
northwest Arkansas more likely to see gusts above 40 mph in that
3 to 6 pm time frame. Hourly wind gusts have also been increased
within the advisory area, with numerous gusts observed by both the
Oklahoma Mesonet and ASOS near and occasionally above 45 mph.

Regarding rain chances today, the best chance for light showers
through the afternoon remains across parts of southeast Oklahoma
and into western Arkansas given the location of the low level jet
axis. A few showers have already developed late this morning in
that area. POPs were adjusted some to account for this development
and to incorporate the latest short term model trends. Any
lightning remains more likely into the evening and overnight so
will keep that mention out of the daytime forecast.

&&

.LONG TERM...
(Tonight through Tuesday)
Issued at 405 AM CST Wed Feb 16 2022

Bottom line upfront: A strong upper storm system will slide across
the Plains late tonight into Thursday. Severe weather potential
ramps up after midnight, followed by a transition to wintry
weather as cold air spills into the region Thursday. Potential for
a band of heavy snow and near blizzard conditions has increased to
the north and west of Tulsa, necessitating the issuance of a
Winter Storm Watch for Osage county.

Thunderstorm potential ramps up first toward the Ozarks in the
warm advection regime during the evening, and then refocuses back
west after midnight. The latest HRRR/HREF suggest that the best
severe potential will be focused in a corridor close or just south
of I-44 in tandem with the surface low tracking along the
baroclinic zone. Indications are that peak intensity will be over
SW OK, gradually weakening with northeastward extent as it heads
into a less unstable environment. Storm mode likely fairly linear
with bows surging to the northeast possible, bringing a damaging
wind and low but non-zero tornado threat on the leading edge. With
this in mind, thunder and severe probs will be focused along this
corridor.

Cold air will spill south in the wake of the surface low passage
Thursday. The latest data has shifted the surface low track
slightly southward this cycle, with a corresponding southward
shift in location of the snow band in the deformation zone of the
upper low sliding by overhead. A brief mix is expected across NE
OK and NW AR as the cold air spills in and the warm layer
gradually erodes, with a change over to snow following soon after.
Once the change over occurs, snow rates will become heavy along
the deformation zone. With winds gusting 30 to 40 mph, near
blizzard conditions are possible. With the southward shift in the
data, northern portions of Osage county near the Kansas border
could be painfully close to the big action. Therefore, a Winter
Storm Watch has been issued for Thursday. The snow will taper off
by Thursday evening as the upper system moves away.

Quiet weather is expected this upcoming weekend. A quick warmup
is forecast, likely tempered initially by snow cover near the
Kansas border. Above average temps will be the rule over the
weekend into early next week. Rain chances return by Monday as
another system lifts northeast across the region from the western
CONUS cyclonic flow. The forecast could turn pretty messy winter
weather wise for the middle to latter part of next week. Large
positive tilt upper trough in the West allows a more shallow
arctic airmass to ooze south down the Plains like spilled milk,
while lift increases over the top in a sw flow warm advection
regime ahead of ejecting trough. This could spell trouble, but
these details will continue to be refined in the coming days.

Lacy

&&

.AVIATION...
(18Z TAFS)
Issued at 1134 AM CST Wed Feb 16 2022

Overall, aviation conditions through the period will be less than
ideal, beginning with the ongoing MVFR ceilings and very gusty
southerly winds and culminating with increasing chances for
thunderstorm impacts and possibly winter impacts. Expect MVFR to
IFR conditions to prevail for an extended period of time, likely
beginning this evening and continuing through the end of the
period. The potential for thunderstorm impacts will increase late
this evening and peak early tomorrow morning, with a few hour
period at each site where thunderstorms should prevail. At the NE
OK terminals, enough cold air should move in behind the front to
lead to a transition to wintry precipitation types. Will include a
period of prevailing FZRAPL, followed by SN at BVO, with PROB30's
at TUL/RVS. The potential for similar at the far NW AR terminals
is below mentionable levels at this time, at least prior to 18Z
tomorrow. Expect strong and gusty northerly winds behind the
front, with a period of gusty westerly winds also behind the
dryline mainly at FSM.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  40  45  18 /  10 100  70   0
FSM   68  59  60  19 /  30  90  70   0
MLC   68  54  57  19 /  30  90  40   0
BVO   71  32  33  11 /  10 100  80   0
FYV   65  55  56  14 /  30  90  80   0
BYV   65  55  56  17 /  20  90  90   0
MKO   67  51  54  18 /  20 100  60   0
MIO   65  37  41  15 /  20 100  90   0
F10   70  46  51  19 /  20 100  50   0
HHW   68  60  61  23 /  60  90  40   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 PM CST this evening for OKZ054>071.

     Winter Storm Watch from Thursday morning through Thursday
     afternoon for OKZ054.

AR...Wind Advisory until 6 PM CST this evening for ARZ001-002-010-011.

&&

SHORT TERM...22
LONG TERM....30
AVIATION...22
Hazardous weather outlook, Feb 16, 10:56 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1056 AM CST Wed Feb 16 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1056 AM CST Wed Feb 16 2022

...IMPACTFUL WEATHER EXPECTED TONIGHT INTO THURSDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Along and West of Highway 75 in Eastern Oklahoma.
	ONSET...After Midnight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...After Midnight.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and Far Northwest Arkansas.
	ONSET...After Midnight.

SIGNIFICANT WINDS.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...West of Highway 75 in Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
There is an elevated severe storm threat mainly after midnight
tonight across eastern Oklahoma and western Arkansas, with the
primary area of concern along and west of Highway 75 in eastern
Oklahoma. Damaging winds will be the main threat, with a low but
non-zero potential for a short-lived tornado on the leading edge
of a line of storms. Locally heavy rainfall can be expected from
the storms, but their fast movement and the ongoing drought
conditions will limit the overall flood threat.

Strong south winds continue today in advance of an approaching
storm system. Frequent wind gusts as high as 45 mph across
northeast Oklahoma and northwest Arkansas can be expected through
the afternoon. In addition, occasional gusts to 50 mph may occur
in the highest elevations of southeast Oklahoma and west central
Arkansas. The strong winds will raise fire weather concerns
today across parts of northeast Oklahoma along and west of Highway
75, although rising low level moisture will limit the overall
threat.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Winter Weather Potential...High Wind Potential.
FRIDAY AND SATURDAY...No Hazards.
SUNDAY...Very High Fire Weather Potential...High Wind Potential.
MONDAY...Thunderstorm Potential...High Wind Potential.
TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorms will exit the area rapidly to the east Thursday
morning with a limited severe weather threat.

As colder temperatures filter into the region behind a cold front
on Thursday, a band of moderate to heavy wintry precipitation,
starting off as a mix and then quickly changing to snow, is
forecast to affect portions of northeast Oklahoma. At this time,
snow accumulation potential will be highest north of Interstate 44
and closer to the Kansas and Missouri borders, where 1 to 3
inches of snow is expected. Strong north winds gusting 30 to 40
mph combined with the moderate to heavy snow could yield near
blizzard conditions across portions of Osage County near the
Kansas border. Some travel impact and disruption to daily life is
looking likely, with threat to life possible. The snow will exit
the region by Thursday night.

Strong south winds and warmer temperatures will return by the
first part of next week, once again raising fire weather
concerns. Moisture return by Monday will allow for a return of
thunderstorm chances to the region.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Feb 16, 9:53 AM CST, 5 hours before
Special Weather Statement
National Weather Service Tulsa OK
953 AM CST Wed Feb 16 2022

ARZ020-029-OKZ049-075-076-170000-
Franklin-Sebastian-Pushmataha-Latimer-Le Flore-
Including the cities of Ozark, Charleston, Fort Smith, Antlers,
Clayton, Wilburton, and Poteau
953 AM CST Wed Feb 16 2022

...STRONG WIND GUSTS AT HIGHER ELEVATIONS TODAY...

South to southwest winds will gust to near 50 mph today in the
higher elevations across parts of southeast Oklahoma and west
central Arkansas. Similar gusts may continue into the evening and
overnight as well. Use extreme caution while driving high profile
vehicles on roadways crossing ridgetops in this area.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:11 AM CSTWinter Storm WatchTSA12 hr
Feb 16, 4:08 AM CSTWind AdvisoryTSAAdair, Cherokee, Craig, Creek, Delaware, McIntosh and 11 more14 hr
Feb 16, 2:53 PM CSTWinter Weather AdvisoryTSACraig, Creek, Delaware, Mayes, Nowata, Ottawa and 4 more23 hr

Nearby

Winter Storm Warnings in Oklahoma, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.